JEWISH RECIPIENTS OF THE WOLF PRIZE IN MATHEMATICS
(36% of recipients)

JINFO.ORG

Listed below are recipients of the Wolf Prize in Mathematics who were, or are, Jewish (or of half-Jewish descent, as noted).  The Wolf Prize is generally considered to be one of the two or three most prestigious international awards in mathematics.
  • Israel Gelfand (1978)
  • André Weil (1979)
  • Oscar Zariski (1981)
  • Mark Krein (1982)
  • Paul Erdös (1983/84)
  • Hans Lewy (1984/85)
  • Samuel Eilenberg (1986)
  • Peter Lax (1987)
  • Ilya Piatetski-Shapiro (1990)
  • Mikhael Gromov 1 (1993)
  • Joseph Keller (1996/97)
  • Yakov Sinai (1996/97)
  • Elias Stein (1999)
  • Raoul Bott 2 (2000)
  • Vladimir Arnold 3 (2001)
  • Saharon Shelah (2001)
  • Gregori Margulis (2005)
  • Harry (Hillel) Furstenberg (2006/07)
  • George Mostow (2013)
  • Peter Sarnak (2014)
  • Charles Fefferman (2017)
NOTES
1. Jewish mother, non-Jewish father; see Perfect Rigor: A Genius and the Mathematical Breakthrough of the Century, by Masha Gessen (Houghton Mifflin Harcourt, New York, 2009, p. 108).
2. Jewish mother, non-Jewish father; see Raoul Bott: Collected Papers, Vol. 1 (Birkhäuser, Boston, 1994, pp. 11-12).

3. Jewish mother, non-Jewish father; see Celestial Encounters, by F. Diacu and P. Holmes (Princeton, 1996, p. 191). 

QUESTIONS AND COMMENTS: CONTACT US  
JEWS IN MATHEMATICS
JINFO HOME

Copyright © 2003-2017 JINFO.ORG. All rights reserved.
Reproduction of any part of this website
without the express, prior written permission of JINFO.ORG is prohibited.